Login Dark

EXCLUSIVE: NYC Health Department giving out free Naloxone kits amid overdose crisis - FOX 5 New York

Author: FOX 5 New York

Source: https://www.fox5ny.com/news/exclusive-nyc-health-department-giving-out-free-naloxone-kits-amid-overdose-crisis

Image of EXCLUSIVE: NYC Health Department giving out free Naloxone kits amid overdose crisis - FOX 5 New York

Published October 30, 2023 10:01PMNYC officials show how to use overdose rescue kit As the opioid crisis continues nationwide, more people are being encouraged to carry Naloxone, a medication approved by the FDA that can reverse an overdose from opioids.FOX 5 NY's Lisa Evers got an exclusive tutorial on how to properly use the drug and looks at some of the warning signs that may indicate a person needs help.NEW YORK - In an effort to combat the escalating opioid epidemic, New York City Health Commissioner Dr.Ashwin Vasan is advocating for widespread access to naloxone, commonly known as Narcan, a life-saving drug capable of reversing opioid overdoses.According to Dr.Vasan, one New Yorker falls victim to a drug overdose approximately every three hours."We're on track to hit our record high based on 2022 data, and 2023 looks like it's on the same sort of trajectory so I'm extremely concerned about our overdose epidemic," Dr. Vasan told FOX 5 NY.The urgency to address this crisis was further underscored by the tragic fentanyl overdose of baby Nicholas Domenici at a daycare center in the Bronx.READ MORE: 1-year-old boy laid to rest in the Bronx "It shocked us into really putting out a call to action for this crisis," Vasan said.Under Dr.Vasan's leadership, the Health Department is engaging and training New Yorkers on the necessary steps to take if they encounter someone displaying signs of a drug overdose.Common indicators include unresponsiveness, as well as slow or labored breathing. "First you call out their name, or you make a loud noise to try to wake them up, if they don't respond to that, take your knuckles and rub their chest, what we call a sternal rub, if that doesn't revive them, call 911 immediately and administer naloxone," Dr.Vasan said.Vasan says that Naloxone is safe to use on children, if a parent or caregiver thinks it's necessary."If you're concerned, use it, no hesitation, you could save a life, no matter what the age," Dr.Vasan said. The New York City Health Department is offering free training and free Naloxone kits to encourage as many people as possible to be ready for an overdose emergency.You can also buy them for $45 at a pharmacy.More information can be found at nyc.gov/naloxone

Subscribe To Our NewsLetter